Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 259, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 1, 2023, 3:38 PM EDT for Chattooga County, Floyd County, Georgia. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2023, 3:38 PM EDT (19:38 UTC)
- Expired
- Jul 1, 2023, 4:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chattooga County, GA, Floyd County, GA
The radar
The Northeast Alabama radar (KHTX), 93 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 4:00 PM EDT | TSTM WND DMG | 3 Wnw Lyerly, GA | Tree down along Oak Hill Rd and Oak Hill-Alpine Rd. |
| Jul 1, 4:05 PM EDT | HAIL 1 | 2 E Lyerly, GA | 1 inch hail reported near the intersection of Lon Reynolds Rd and Lyerly Dam Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 1:22 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 939 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
122
WUUS52 KFFC 011938
SVRFFC
GAC055-115-012015-
/O.NEW.KFFC.SV.W.0259.230701T1938Z-230701T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
338 PM EDT Sat Jul 1 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Central Floyd County in northwestern Georgia...
Chattooga County in northwestern Georgia...
* Until 415 PM EDT.
* At 337 PM EDT, severe thunderstorms were located along a line
extending from near Subligna to Holland to near Blanche, moving
east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rome, Summerville, Trion, Lyerly, Subligna, Tidings, Armuchee,
Coosa, Berryton, Chattoogaville, Everett Springs, James H. Floyd
State Park and Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3459 8529 3456 8506 3454 8507 3454 8509
3451 8509 3428 8521 3423 8545 3441 8549
TIME...MOT...LOC 1937Z 290DEG 10KT 3455 8525 3437 8537 3432 8561
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:38 PM EDT, 2 hours earlier.
Area forecast discussion, Jul 1, 1:38 PM EDT, 2 hours before
Area Forecast Discussion National Weather Service Peachtree City GA 138 PM EDT Sat Jul 1 2023 ...New 18Z Aviation Discussion... .SHORT TERM... (Today through Sunday) Issued at 414 AM EDT Sat Jul 1 2023 Key Messages: -Heat advisory remains in effect through Sunday. -Uncertainty in timing of convection. This could impact how warm temps get each day. -Storms that form today could be severe if they are able to organize into a line, similar to yesterday. A few folks may have gotten a bit of an early morning wake up thanks to isolated thunderstorms that have moved across the state this morning, including parts of the metro. These are mostly being triggered by the left over outflow from a MCS that moved across parts of KY and TN yesterday afternoon and evening before fading as it moved into our CWA. Isolated showers and storms will continue for the next few hours, though best chances will be in parts of central Georgia. Forecast today is really challenging, thanks in part to the numerous clusters of storms that have occurred within the CWA as well as to our north. CAMs have definitely struggled with overall coverage of storms, which is pretty typical in these "ring of fire" or NW flow type situations. Georgia will have substantial moisture and day time heating will send temps soaring quickly. The big question is what happens in the afternoon into the evening hours. The clusters to the north will likely have plenty of outflow boundaries sitting around that could become triggers for new convection. Mean flow would likely bring this to the south, where SBCAPE values should be increasing to 1000-2000+ J/kg with the day time heating. Cold pool formation could lead to another push of a line of storms across parts or even all of the CWA as outflow provides the needed lift. Have leaned towards a scenario like this in the forecast package, but just want to emphasize uncertainty in evolution today. If storms do form, some isolated damaging wind gusts will be possible. The other challenge in the forecast is the heat. Temps are expected to increase quickly today as the ridge continues to slide east with the latent heat release pumping it. Add in the oppressive moisture, and you have a recipe for dangerous conditions. Heat indices are expected to approach or exceed 105 today in many locations and a heat advisory has been issued. This comes with a caveat though - if convection reforms and pushes through the area during the afternoon and we miss our peak heating hours, this may prevent us from reaching the expected criteria. Tomorrow has potential to be even warmer. Ridge continues to shift east and may even begin to break, but that will put the core of the heat right over us. If we can move through the day with no storms, heat indices will once again approach and break 105. Heat advisory extends into this period for this reason. However, uncertainty in convection exists once again, and how things play out will likely be dependent on evolution today into tonight. Lusk && .LONG TERM... (Sunday night through Friday) Issued at 414 AM EDT Sat Jul 1 2023 Key Messages: - Heat will remain a concern (especially over central Georgia) through the 4th of July. - Daily thunderstorm chances will continue in the region through next weekend, with the highest rain potential occurring each afternoon and evening. - By next weekend temperatures may return to seasonal averages. Monday through Wednesday: Ridging over the Southeast should become less amplified during this period as an upper level trough pushes through the Great Lakes and northeast. At the surface a weak frontal boundary should move through Tennessee on Monday before stalling out across north Georgia Tuesday and Wednesday. The frontal boundary may be a focal point for thunderstorm activity, though with PW values inching into the 1.6 to 1.9 inch range (per GEFS & EPS guidance) diurnal heating may be a larger factor in overall precipitation chances. Our going forecast hones in on this an focuses precipitation chances (40 to 60%) during the 2 PM to 8 PM window Monday, Tuesday and Wednesday. The highest rain chances are over north Georgia near the front. A couple strong or severe storms may occur during this window, but the overall severe weather risk appears low. Downburst winds would be the main concern. As the upper level ridge flattens and we see more afternoon convection, temperatures should gradually trend downward. For now the trend looks most pronounced along and north of Interstate 20, where high temperatures should pull back to the lower 90s (80s in the mountains). Portions of central Georgia may hang on to highs in the mid or upper 90s through Wednesday. These temperatures may combine with the humidity to keep heat index values on the unpleasant and potentially hazardous end of the spectrum (100 to 108 degrees). Trends for Thursday through Next Weekend: Ensemble guidance from the GEFS, EPS and CMCE favor troughing over the Great Lakes and Tennessee Valley during this period. Weak assent ahead of this trough may combine with the ensembles projections of 1.6 to 2.0 inch PW values and 1500-2500 j/kg of CAPE to enhance our diurnally driven convection. Our forecast reflects this potential with thunderstorm chances hovering near 60% Thursday, Friday and Saturday during the 2 PM to 8 PM time window. Lower 500 mb heights and the potential for more afternoon cloud cover also suggest a return to more seasonal temperatures (highs in the 87 to 92 degree range). Albright && .AVIATION... (18Z TAFS) Issued at 128 PM EDT Sat Jul 1 2023 Ceilings are VFR but clouds are increasing as showers are beginning to pop across AL/TN. We should see these storms pop across GA in the next few hours and then begin to affect the TAF sites by 22z-23z. Will see isolated to scattered storms across the area through 02-03z then they should diminish with clouds clearing overnight as well. Will see almost a repeat Sunday with the timing of afternoon storms but not a s confident with the coverage. VSBYS should stay VFR except in and around and convective activity. Winds will stay mainly out of the NW to SW in the 3-10kt range. May see some higher gust with afternoon storms. //ATL Confidence...18Z Update... Confidence medium to high on all elements. 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 72 95 74 93 / 20 40 30 40 Atlanta 74 95 75 92 / 20 40 30 50 Blairsville 67 88 66 85 / 30 50 40 50 Cartersville 72 95 72 91 / 20 40 30 50 Columbus 75 98 75 95 / 20 40 30 50 Gainesville 72 93 73 91 / 20 40 40 40 Macon 74 98 75 96 / 20 40 20 50 Rome 73 96 73 91 / 20 40 40 50 Peachtree City 72 96 72 93 / 20 40 30 50 Vidalia 75 98 77 97 / 20 30 20 50 && .FFC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until midnight EDT Sunday night for GAZ001>005-011- 012-019>025-027-030>039-041>062-066>076-078>086-089>098-102>113. && SHORT TERM...Lusk LONG TERM....Albright AVIATION...01
Hazardous weather outlook, Jul 1, 1:29 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 129 PM EDT Sat Jul 1 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-021730- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 129 PM EDT Sat Jul 1 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... A severe thunderstorm watch is in effect until 9 PM EDT for portions of north Georgia. The primary threat with any storms that do form will be damaging wind gusts, hail, frequent lightning, and isolated flash flooding from heavy rainfall. A Heat Advisory is in effect for much of north and central Georgia today. Heat index values are expected to reach or exceed 105. If spending time outdoors, be sure to stay hydrated, wear lightweight clothing, and take plenty of time to rest. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Hot and humid conditions will lead to elevated heat index values between 100-110 degrees across portions of the forecast area from Sunday through Thursday. A Heat Advisory is in effect for the majority of north and central Georgia from 8AM Saturday through midnight Sunday. Additionally, scattered to numerous afternoon and evening thunderstorms are possible each day Sunday through Thursday. Some storms may become strong to severe with damaging wind gusts, large hail, frequent lightning, and locally heavy rainfall leading to isolated flash flooding being the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Jul 1, 2:40 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
240 PM EDT Sat Jul 1 2023
GAZ002-011-011915-
Chattooga GA-Walker GA-
240 PM EDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of southeastern Walker
and northern Chattooga Counties through 315 PM EDT...
At 240 PM EDT, a strong thunderstorm was over Center Post, or 7 miles
north of Summerville, moving east at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Lafayette, Summerville, Trion, La Fayette, Naomi, Center Post,
Linwood, Subligna, Suttles Mill, Villanow, Cloudland and Tidings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northwestern Georgia.
&&
LAT...LON 3452 8550 3462 8542 3473 8539 3472 8509
3458 8512 3442 8525
TIME...MOT...LOC 1840Z 274DEG 14KT 3459 8536
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 1, 3:22 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
322 PM EDT Sat Jul 1 2023
GAZ011-019-012000-
Chattooga GA-Floyd GA-
322 PM EDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of central Floyd and
central Chattooga Counties through 400 PM EDT...
At 322 PM EDT, a strong thunderstorm was over Summerville, moving
southeast at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Summerville, Trion, Lyerly, Menlo, Berryton, Tidings, Armuchee,
Everett Springs and James H. Floyd State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northwestern Georgia.
&&
LAT...LON 3459 8535 3453 8509 3437 8517 3429 8530
3448 8548
TIME...MOT...LOC 1922Z 302DEG 13KT 3448 8533
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:40 PM EDT | Special Weather Statement | FFC | Chattooga | 35 min |
| Jul 1, 3:22 PM EDT | Special Weather Statement | FFC | Chattooga | 38 min |
| Jul 1, 3:42 PM EDT | Special Weather Statement | FFC | White | 33 min |
| Jul 1, 3:45 PM EDT | Special Weather Statement | FFC | Walker | 30 min |
| Jul 1, 3:59 PM EDT | Special Weather Statement | FFC | Dade | 31 min |
| Jul 1, 4:05 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Walker, Whitfield | 25 min |
| Jul 1, 4:14 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Floyd | 31 min |
| Jul 1, 4:21 PM EDT | Special Weather Statement | FFC | Polk | 24 min |
| Jul 1, 4:25 PM EDT | Special Weather Statement | FFC | Chattooga | 35 min |
| Jul 1, 4:30 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Chattooga, Walker, Whitfield | 30 min |
| Jul 1, 4:44 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Floyd, Polk | 31 min |
| Jul 1, 4:45 PM EDT | Special Weather Statement | FFC | Jasper | 30 min |
| Jul 1, 4:57 PM EDT | Flash Flood Warning | FFC | Chattooga, Walker | 4 hr |
| Jul 1, 4:58 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Whitfield | 29 min |
| Jul 1, 4:59 PM EDT | Special Weather Statement | FFC | Gordon | 31 min |
| Jul 1, 5:07 PM EDT | Severe Thunderstorm Warning | FFC | Jasper, Newton | 38 min |
| Jul 1, 5:09 PM EDT | Severe Thunderstorm Warning | FFC | Haralson, Paulding, Polk | 51 min |
| Jul 1, 5:11 PM EDT | Severe Thunderstorm Warning | FFC | Gordon, Murray | 34 min |
| Jul 1, 5:12 PM EDT | Special Weather Statement | FFC | Gordon | 33 min |
| Jul 1, 5:19 PM EDT | Special Weather Statement | FFC | White | 26 min |
| Jul 1, 5:24 PM EDT | Special Weather Statement | FFC | Murray | 36 min |
| Jul 1, 5:40 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Henry, Newton, Rockdale | 32 min |
| Jul 1, 5:41 PM EDT | Special Weather Statement | FFC | Cherokee, Fannin, Gilmer, Pickens | 34 min |
| Jul 1, 5:43 PM EDT | Special Weather Statement | FFC | Haralson | 32 min |
| Jul 1, 5:55 PM EDT | Special Weather Statement | FFC | White | 35 min |
| Jul 1, 5:58 PM EDT | Special Weather Statement | FFC | Schley | 32 min |
| Jul 1, 6:06 PM EDT | Special Weather Statement | FFC | Lumpkin | 24 min |
| Jul 1, 6:18 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Schley, Sumter | 27 min |
| Jul 1, 6:19 PM EDT | Special Weather Statement | FFC | Lumpkin, Towns, Union, White | 26 min |
| Jul 1, 6:29 PM EDT | Special Weather Statement | FFC | Jackson | 31 min |
| Jul 1, 6:34 PM EDT | Special Weather Statement | FFC | Hall | 26 min |
| Jul 1, 6:43 PM EDT | Special Weather Statement | FFC | Webster | 32 min |
| Jul 1, 6:46 PM EDT | Special Weather Statement | FFC | Towns, White | 29 min |
| Jul 1, 6:48 PM EDT | Special Weather Statement | FFC | Schley | 27 min |
| Jul 1, 7:04 PM EDT | Special Weather Statement | FFC | Walton | 26 min |
| Jul 1, 7:19 PM EDT | Special Weather Statement | FFC | Walton | 11 min |
| Jul 1, 7:19 PM EDT | Special Weather Statement | FFC | Webster | 26 min |
| Jul 1, 7:21 PM EDT | Special Weather Statement | FFC | Marion | 24 min |
| Jul 1, 7:25 PM EDT | Special Weather Statement | FFC | Clarke, Madison | 35 min |
| Jul 1, 7:30 PM EDT | Special Weather Statement | FFC | Houston | 30 min |
| Jul 1, 7:33 PM EDT | Special Weather Statement | FFC | Chattahoochee | 27 min |
| Jul 1, 7:42 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Clarke, Jackson, Madison | 48 min |
| Jul 1, 7:44 PM EDT | Special Weather Statement | FFC | Troup | 31 min |
| Jul 1, 7:48 PM EDT | Special Weather Statement | FFC | Marion | 27 min |
| Jul 1, 7:57 PM EDT | Special Weather Statement | FFC | Chattahoochee, Muscogee | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.